Illinois, 2016

Flood in Illinois, December 26, 2016

December 26, 2016 · NWS PAH · 1 event in 1 county or zone

Bands of showers and scattered thunderstorms developed along a strong cold front over southeast Missouri and southern Illinois. Surface dew points were in the 60's in the southerly flow ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Bands of showers and scattered thunderstorms developed along a strong cold front over southeast Missouri and southern Illinois. Surface dew points were in the 60's in the southerly flow ahead of the front. Some locally heavy rain occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 26, 3:13 AM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Dec 26, 3:13 AM CST, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
313 AM CST Mon Dec 26 2016

.SHORT TERM...(Today through Wednesday night)
Issued at 313 AM CST Mon Dec 26 2016

Used the NAM12/HRRR for the near term today through tonight. Then
balanced the drier NAM/GFS solutions with the ECMWF (continues to
produce precip southern 1/2) for Wednesday. Unseasonably warm to
start early this morning area wide now that the warm front has
moved entirely north of the CWFA.

Front will move from west to east across the area today, and clear
our eastern counties this evening. High PoPs for showers and a few
storms today with fropa. PoPs end this evening, dry late tonight
in the wake of the front. Dry weather Tuesday and Tuesday night
with high pressure in control.

Kept low chance PoPs across the area Wednesday/Wednesday evening.
The NAM and GFS are fairly dry, but the ECMWF will not let go of
its depiction of showers/isolated TSRA moving across the region,
mainly southern 1/2 (SEMO and especially west KY). Will go with
low chance PoPs south, slights north to account for the
uncertainty.

.LONG TERM...(Thursday through Sunday)
Issued at 313 AM CST Mon Dec 26 2016

Models show high pressure centered over north Texas at 00z Friday.
The high will slide south of the PAH forecast area through 00z
Saturday. This will give our region mostly clear skies Thursday into
Friday, with near seasonal temperatures.

The latest GFS is faster than the ECMWF and Canadian moving the high
east.  This leads to the GFS bringing precipitation into our region
by late Friday night due to a warm front lifting northward, while
the ECMWF and Canadian holds off until during the day Saturday.
Consensus is to lean more toward the slower solutions, so kept
Friday night dry, with rain quickly spreading from southwest to
northeast across the region on Saturday. The associated low will be
sliding from the Central Plains toward the Great Lakes region
Saturday into Saturday night. This will drag a cold front across the
area Saturday night. Widespread rain showers will continue along and
ahead of the front Saturday night.  Post frontal moisture will keep
some lingering rain across the area on Sunday.

Temperatures will be a bit warmer Saturday into Saturday night south
of the warm front.  Sunday temperatures are more in question with
numerical guidance varying quite a bit, but high pressure behind the
front will be building in from the west, and temperatures right
now look to be fairly similar to Saturday's readings.

&&

.AVIATION...
Issued at 313 AM CST Mon Dec 26 2016

Morning convection will affect portions of west KY, southern IL,
and eventually southwest IN. Generally VFR cigs with MVFR cigs and
vsbys expected with early on convection. For the rest of today,
expect variable VFR/MVFR cigs and gusty south winds 10-20+ kts.
Cold front will slowly move across the area today, reaching along
a line from KOWB to KJBR by 00z. Good chance of convection today
with frontal passage. Chances will decrease tonight in the wake of
the front. Winds will switch around to the NW as the front moves
through.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Dec 26, 3:54 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
354 AM CST MON DEC 26 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
354 AM CST MON DEC 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING AS A COLD
FRONT MOVES ACROSS THE AREA. ISOLATED STRONG STORMS CANNOT BE
RULED OUT. THE PRIMARY HAZARDS WILL BE LIGHTNING...STRONG WIND
GUSTS AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Union

When
December 26, 8:30 AM CST to 9:30 AM CST
Where
Union County, 0.28 mi SW of Jonesboro to 0.39 mi NNW of Jonesboro
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.448, -89.274

Thunderstorms produced heavy rain that resulted in minor flooding of streets and fields in Jonesboro.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668240.